Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 178, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 21, 2011, 4:23 PM CDT for Davidson County, Sumner County, Wilson County, Tennessee. It was in force for 22 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2011, 4:23 PM CDT (21:23 UTC)
- Expired
- May 21, 2011, 4:45 PM CDT
- In force
- 22 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Davidson County, TN, Sumner County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 9 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:25 PM CDT | TSTM WND DMG | 4 Nw Mount Juliet, TN | TREE DOWN AT THE NATIONAL WEATHER SERVICE OFFICE |
| May 21, 4:35 PM CDT | TSTM WND DMG | 6 Sw Gallatin, TN | SHERIFFS OFFICE REPORTED TREES DOWN ALONG CAGES BEND, NEAR OLD HICKORY LAKE. |
| May 21, 4:35 PM CDT | TSTM WND DMG | 8 N Mount Juliet, TN | WILSON COUNTY SHERIFFS OFFICE REPORTED TREES DOWN ALONG LAKEVIEW CIRCLE, NEAR THE END OF SAUNDERSVILLE FERRY RD, NEAR OLD HICKORY LAKE. |
| May 21, 4:45 PM CDT | TSTM WND DMG | E Gallatin, TN | SHERIFFS OFFICE REPORTED TREES DOWN ALONG CAIRO RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
998 WUUS54 KOHX 212123 SVROHX TNC037-165-189-212145- /O.NEW.KOHX.SV.W.0178.110521T2123Z-110521T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 423 PM CDT SAT MAY 21 2011 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL DAVIDSON COUNTY IN MIDDLE TENNESSEE... SOUTH CENTRAL SUMNER COUNTY IN MIDDLE TENNESSEE... NORTHWESTERN WILSON COUNTY IN MIDDLE TENNESSEE... * UNTIL 445 PM CDT * AT 419 PM CDT TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR MOUNT JULIET...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... GALLATIN... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS SEVERE THUNDERSTORM HAS A PRODUCING A WIND GUST OF 64 MILES AN HOUR IN HERMITAGE. TAKE SHELTER NOW INSIDE A STURDY BUILDING...AND STAY AWAY FROM WINDOWS! && LAT...LON 3642 8642 3627 8625 3607 8657 3620 8671 TIME...MOT...LOC 2123Z 229DEG 32KT 3620 8655 $$ FORECASTER: ROSE
1 follow-up statement
960
WWUS54 KOHX 212135
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
435 PM CDT SAT MAY 21 2011
TNC037-212144-
/O.CAN.KOHX.SV.W.0178.000000T0000Z-110521T2145Z/
DAVIDSON TN-
435 PM CDT SAT MAY 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DAVIDSON COUNTY
IS CANCELED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3631 8629 3628 8627 3613 8650 3618 8656
3624 8658 3624 8661 3626 8663 3642 8642
TIME...MOT...LOC 2134Z 229DEG 32KT 3626 8648
$$
TNC165-189-212145-
/O.CON.KOHX.SV.W.0178.000000T0000Z-110521T2145Z/
SUMNER TN-WILSON TN-
435 PM CDT SAT MAY 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WILSON AND SOUTH CENTRAL SUMNER COUNTIES UNTIL 445 PM CDT...
AT 430 PM CDT...DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MOUNT JULIET...OR 10 MILES SOUTH OF GALLATIN...MOVING
NORTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GALLATIN AROUND 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING HIGH WINDS AND WIND DAMAGE IN
HERMITAGE AND OLD HICKORY. THIS IS AN EXTREMELY DANGEROUS SITUATION.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 3631 8629 3628 8627 3613 8650 3618 8656
3624 8658 3624 8661 3626 8663 3642 8642
TIME...MOT...LOC 2134Z 229DEG 32KT 3626 8648
$$
ROSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:05 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 21, 3:05 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 305 PM CDT SAT MAY 21 2011 .DISCUSSION... DESPITE SCT TO BKN MID/HIGH CLOUDS...TEMPS AND DEW POINTS ARE UP SEVERAL DEGREES ACROSS THE REGION COMPARED TO YESTERDAY AS HIGH PRESSURE RIDGE HAS MOVED EAST AND AWAY FROM MIDDLE TN. ISOLD STORMS BEGAN TO DEVELOP OVER WESTERN COUNTIES AT 19Z POSSIBLY IN VAREA OF BETTER LOW LEVEL CONVERGENCE IN VCNTY OF OUTFLOW BOUNDARY FROM EARLIER MORNING RAINS OVER WEST TN. ALTHOUGH COVERAGE SHOULD NOT BE TOO EXTENSIVE... A FEW OF THE STORMS MAY BE STRONG LATER THIS AFTERNOON DUE TO MODERATE INSTABILITY. STORMS SHOULD END THIS EVENING WITH LOSS OF DAYTIME HEATING. NOW THAT THE H5 RIDGE HAS MOVED EAST... SW FLOW ALOFT SHOULD CONTINUE FOR NEXT FEW DAYS. EXPECT SLIGHT CHANCE TO CHANCE POPS FOR THUNDERSTORMS EACH DAY DUE TO A WARMER AND MORE MOIST AIRMASS COUPLED WITH POTENTIAL FOR WEAK SHORT WAVES IN THE SW FLOW ALOFT. ALTHOUGH MOST PRECIP SHOULD BE DIURNAL...THERE IS A CHANCE FOR FIRST PIECE OF ENERGY TO HELP GENERATE A SMALL MCS THAT MAY MOVE INTO WESTERN COUNTIES AS EARLY AS DAYBREAK SUNDAY. OTHER STORMS THAT DEVELOP SUNDAY AFTERNOON MAY BE STRONG TO SEVERE AND SPC DOES HAVE ALL OF MIDDLE TN IN SLIGHT RISK AREA FOR DAY2. MAIN THREAT WILL BE DAMAGING WINDS AS AIRMASS WILL BE QUITE UNSTABLE WITH FAIRLY LIGHT SHEAR. BEST CHANCE FOR ORGANIZED AREA OF SHOWERS AND STORMS WILL BE WEDNESDAY NIGHT THROUGH THURSDAY. MODELS SHOW AN ORGANIZED TROUGH MOVING FROM MISSOURI INTO THE OHIO VALLEY DURING THAT PERIOD. THE CLOSED SFC LOW SHOULD MOVE SLOWLY THROUGH MIDDLE TN LATE THURSDAY WITH ITS ASSOCIATED WEAK COLD FRONT PASSING THAT NIGHT INTO FRIDAY. CONFIDENCE IS VERY LOW FOR THE END OF THIS FORECAST PERIOD AND BEYOND...E.G. NEXT WEEKEND...AS UPPER AIR PATTERN FROM THE LATEST GFS IS DRASTICALLY DIFFERENT FROM OTHER MODELS. LAST NIGHT/S 06Z GFS AS WELL AS TODAY/S 12Z ECMWF BOTH SHOW A LARGE TROUGH DEVELOPING OVER THE EASTERN HALF OF THE U.S. BUT THE 12Z GFS SUDDENLY SHOWS A VERY STRONG H5 RIDGE DURING THE SAME PERIOD. && .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 65 88 67 86 / 20 30 30 20 CLARKSVILLE 63 86 67 84 / 30 40 30 20 CROSSVILLE 60 83 64 82 / 20 30 40 40 COLUMBIA 64 88 67 88 / 20 30 30 20 LAWRENCEBURG 63 88 66 88 / 30 30 30 20 WAVERLY 64 87 67 85 / 30 30 30 20 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 21, 5:17 AM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 517 AM CDT SAT MAY 21 2011 TNZ005>011-022>034-056>066-075-077>080-093>095-221030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 517 AM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY WEST OF I-65. SOME STORMS MAY BECOME STRONG...PRODUCING GUSTY WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY. SEVERE STORMS ARE MOST LIKELY IN THE AFTERNOON AND EVENING...WITH DAMAGING WIND THE GREATEST THREAT. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 07
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 4:45 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner, Trousdale | 30 min |
| May 21, 4:53 PM CDT | Severe Thunderstorm Warning | OHX | Smith, Trousdale, Wilson | 27 min |
| May 21, 5:36 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Macon | 24 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.